Montana, 2012

Winter Storm in Montana, April 26 to 29, 2012

April 26 to 29, 2012 · NWS TFX · 9 events in 9 counties and zones

Late winter storm dropped up to 20 inches of snow across North Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late winter storm dropped up to 20 inches of snow across North Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 26, 4:55 PM MST, 5 minutes earlier.

Area forecast discussion, Apr 26, 4:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
555 PM MDT THU APR 26 2012

UPDATED AVIATION SECTION

.DISCUSSION...
TODAY THROUGH SATURDAY EVENING...FORECAST STILL ON TRACK FOR PAIR OF
VERY MOIST PACIFIC WEATHER SYSTEMS TO BRING WIDESPREAD AND LONG
DURATION PRECIPITATION ALONG WITH MUCH COOLER TEMPERATURES OVER OUR
REGION THROUGH THE ENTIRE SHORT-TERM FORECAST AREA.  CURRENT
SATELLITE IMAGERY SHOWS THE SLIGHTLY WEAKER SYSTEM NOW IN ARIZONA
AND BEGINNING TO LIFT NORTHEASTWARD.  MEANWHILE...THE MUCH DEEPER
UPPER LEVEL TROF IS CLOSING IN ON THE WA/OR COAST AND IS EXPECTED TO
MOVE INLAND TONIGHT.  ASSOCIATED MOISTURE PLUME WITH THESE SYSTEM
COVERS A BROAD AREA OF THE GREAT BASIN AND NRN ROCKIES WITH
ADDITIONAL MOISTURE EXPECTED TO ACCOMPANY THE STRONGER TROF.  AS OF
230 PM LEADING EDGE OF THE MOISTURE IS LOCATED IN OVER OUR FORECAST
AREA WHERE IT HAS BEGUN TO MIX WITH LIFT AND INSTABILITY TO GENERATE
ISOLATED SHOWERS AND A FEW THUNDERSTORMS OVER SOUTHWEST AND CENTRAL
MT.  EXPECT THIS ACTIVITY TO BROADEN IN COVERAGE THIS AFTN/EVE BUT
INSTABILITY WILL WEAKEN AFTER SUNSET SO SHOWERS WILL CONTINUE BUT
THUNDERSTORMS SHOULD DISSIPATE.  BEST NEWS IN THE OUTLOOK IS THAT
PRIMARY SHORT-TERM FORECAST MODELS ARE IN MUCH BETTER AGREEMENT ON
CONDITIONS FOR TOMORROW AND SATURDAY...CERTAINLY BETTER THAN THE
GLARING DIFFERENCES SEEN THE PAST FEW DAYS.  THE TWO WEATHER SYSTEMS
WILL CONTINUE TO TRACK TOWARD EACH OTHER AND EVENTUALLY MERGE OVER
NORTHERN WYOMING LATE FRI...THEN GRADUALLY LIFT INTO FAR SOUTHEAST
MT ON SAT.  AS IT DOES SO...ADDITIONAL MOISTURE WILL BE PULLED FROM
THE DAKOTAS OVER THE NRN FLANK OF THE CLOSED LOW PRESSURE
AREA...KEEPING A NEAR CONTINUOUS PERIOD OF RAIN...RAIN/SNOW
MIX...AND SNOW GOING THROUGH SATURDAY.  MODELS STILL SHOW SOME
SLIGHT VARIATIONS IN TOTAL PRECIPITATION AND AMOUNTS BUT
GENERALLY EXPECT ONE-HALF TO THREE-QUARTERS OF AN INCH OVER MUCH OF
THE REGION.  SNOW WILL DEVELOP OVER THE SOUTHWEST MTNS TONIGHT AND
GRADUALLY SPREAD INTO THE HIGHER ELEVATIONS OF CENTRAL MT FRI PM-SAT
AM.  SNOW LEVELS WILL GRADUALLY DROP THROUGH SATURDAY SO A FEW
INCHES OF WET SLUSH ARE POSSIBLE AT ELEVATIONS AROUND 3000 FT WITH
SIGNIFICANTLY HIGHER SNOW AMOUNTS FOR THE CENTRAL MTN RANGES.  THUS
CURRENT WINTER WEATHER WATCH FOR ALL BUT OUR NORTHEAST ZONES REMAINS
IN EFFECT AND BEGINS AT MIDNIGHT TONIGHT.

GIVEN THE EXPECTED PRECIP AMOUNTS...RIVERS AND STREAMS WILL CONTINUE
TO RISE.  A FEW CREEKS IN GLACIER COUNTY ARE ALREADY NEAR
BANKFULL...SO HAVE ISSUED A SMALL STREAM FLOOD ADVISORY THERE.
FURTHER DETAILS ARE IN THE HYDROLOGY SECTION BELOW.
WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...MODERATE AGREEMENT IN MODEL
GUIDANCE REGARDING THE TIMING AND LOCATION OF THE UPPER LEVEL LOW AS
IT MOVES OUT OF THE REGION. CURRENT FORECAST FAVORS THE GFS SOLUTION
AND KEEPS RESIDUAL MOISTURE AROUND AS THE GFS IS SLOWER TO PUSH THE
SYSTEM NORTHEASTWARD. PRECIPITATION SHOULD BE LIGHT AND REMAIN AS
RAIN...POSSIBLY A RAIN SNOW MIX...IN THE LOWER ELEVATIONS WITH SNOW
IN THE MOUNTAINS. A MORE ZONAL FLOW DEVELOPS EARLY NEXT WEEK AND
WILL PERSIST THROUGH WEDNESDAY. A SHORTWAVE WILL MOVE OVER THE AREA
MONDAY EVENING BRINGING A CHANCE OF PACIFIC MOISTURE...MAINLY TO THE
ROCKY MOUNTAIN FRONT AND SW MONTANA...AND THEN AGAIN ON TUESDAY
EVENING AFFECTING THE SAME AREAS. BY WEDNESDAY AFTERNOON EXPECT
CLEARING AND THE FLOW TO BECOME MORE SOUTHWESTERLY. TEMPERATURES
WILL START OFF A LITTLE COOL ON SUNDAY AND APPROACH SEASONAL
AVERAGES THE REMAINDER OF THE PERIOD. MERCER

&&

.AVIATION...
UPDATED 2355Z.
A TROUGH OF LOW PRESSURE AND COLD FRONT WILL BRING ACTIVE WEATHER TO
THE AREA THROUGH THE TAF PERIOD. AN UNSTABLE AIRMASS OVER THE REGION
WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH GUSTY
WINDS...THROUGH THE EARLY EVENING HOURS. A COLD FRONT WILL BRING A
LINE OF SHOWERS AND THUNDERSTORMS AND WIND SHIFT THROUGH THE AREA
FROM WEST TO EAST...AFFECTING KHLN...KCTB...AND KGTF AFTER 01Z AND
KBZN... KLWT...AND KHVR CLOSER TO 06Z. WESTERLY WINDS WILL INCREASE
ACROSS THE AREA OVERNIGHT AND INTO FRIDAY ALONG WITH AREAS OF
PRECIPITATION AND LOWER CEILINGS...RESULTING IN MVFR CONDITIONS AND
MOUNTAIN OBSCURATION. LANGLIEB

&&

.HYDROLOGY...
A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR GLACIER
COUNTY...AS THE TWO MEDICINE RIVER IS RUNNING NEAR BANKFULL.
ADDITIONALLY...PORTIONS OF CUT BANK CREEK AND BADGER CREEK COULD
EXCEED BANKFULL AT TIMES IN LOW LYING AREAS FROM TONIGHT THROUGH
SATURDAY...BECAUSE OF THE ADDITIONAL SNOWMELT AND EXPECTED RAINFALL.
OTHER AREAS OVER PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA
COULD BE ADDED TO THE SMALL STREAM FLOOD ADVISORY OVER THE NEXT FEW
DAYS AS THE SPRING MOUNTAIN SNOWPACK RUNOFF CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  50  33  47 /  80  60  70  70
CTB  34  48  31  49 /  90  60  70  70
HLN  36  48  32  49 /  90  50  60  60
BZN  31  46  23  46 /  90  80  60  60
WEY  27  35  18  37 /  90  80  70  60
DLN  30  43  24  46 /  90  70  50  50
HVR  38  51  33  45 /  80  70  80  60
LWT  35  47  30  41 /  90  70  70  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MIDNIGHT MDT TONIGHT THROUGH SATURDAY
AFTERNOON BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND
SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...FERGUS...GALLATIN...JEFFERSON...JUDITH
BASIN...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT.

SMALL STREAM FLOOD ADVISORY FOR GLACIER COUNTY UNTIL NOON SATURDAY.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...ZELZER
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 26, 12:50 PM MST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
150 PM MDT THU APR 26 2012

MTZ008>010-012>015-046-048>055-271200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
150 PM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. SOME STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION
AND SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA FRIDAY AND
SATURDAY. SNOW IS EXPECTED IN THE MOUNTAINS. LOWER ELEVATIONS WILL
SEE MOSTLY RAIN...HOWEVER THERE IS A CHANCE OF SOME SNOW
ESPECIALLY FRIDAY NIGHT THROUGH SATURDAY MORNING. A WINTER STORM
WATCH IS IN EFFECT FOR FRIDAY AND SATURDAY.

WARM TEMPERATURES CONTRIBUTING TO MELTING SNOW IN THE HIGHER
ELEVATIONS...COMBINED WITH WIDESPREAD PRECIPITATION...COULD CAUSE
MINOR SMALL STREAM FLOODING AT TIMES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND FLOODING
PROBLEMS WOULD GREATLY BE APPRECIATED.

MTZ011-044-045-047-271200-
HILL-TOOLE-LIBERTY-BLAINE-
150 PM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG EASTERLY WINDS ARE POSSIBLE THROUGHOUT THE DAY WITH
SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD PRECIPITATION
AND SIGNIFICANTLY COOLER TEMPERATURES TO THE AREA FRIDAY AND
SATURDAY THROUGH SATURDAY. LOWER ELEVATIONS WILL SEE MOSTLY
RAIN...HOWEVER THERE IS A CHANCE OF SOME SNOW ESPECIALLY FRIDAY
NIGHT THROUGH SATURDAY MORNING.

WARM TEMPERATURES CONTRIBUTING TO MELTING SNOW IN THE HIGHER
ELEVATIONS...COMBINED WITH WIDESPREAD PRECIPITATION...COULD CAUSE
MINOR SMALL STREAM FLOODING AT TIMES THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF STRONG THUNDERSTORMS AND FLOODING PROBLEMS
WOULD GREATLY BE APPRECIATED.

In the hours before

Special weather statement, Apr 26, 3:02 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 PM MDT THU APR 26 2012

MTZ009-044-046-048-049-262245-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-TOOLE MT-
402 PM MDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PONDERA...EXTREME
NORTHERN TETON AND CENTRAL TOOLE COUNTIES UNTIL 445 PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CONRAD...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH...OCCASIONAL LIGHTING...AND DIME SIZED HAIL
ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   CONRAD...
   LEDGER...
   SHELBY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4861 11212 4852 11160 4805 11197 4810 11223
TIME...MOT...LOC 2200Z 196DEG 24KT 4817 11206

NL

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Madison

When
April 26, 5:00 PM MST to April 29, 7:00 AM MST
Where
Madison forecast zone
Reported by
SNOTEL

Ten inches of snow fell at Cameron 15SSW (Clover Meadow SNOTEL site). Elevation 8600 feet.

Winter Storm, Fergus

When
April 26, 7:00 PM MST to April 29, 7:00 AM MST
Where
Fergus forecast zone
Reported by
SNOTEL

Twenty Six inches of snow fell at Garneill 12ENE (Crystal Lake SNOTEL). Elevation 6050 feet.

Winter Storm, Gallatin

When
April 26, 7:00 PM MST to April 29, 7:00 AM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Eight inches of snow fell at West Yellowstone 10S (Black Bear SNOTEL). Elevation 8170 feet.

Winter Storm, Meagher

When
April 26, 11:00 PM MST to April 29, 8:00 AM MST
Where
Meagher forecast zone
Reported by
SNOTEL

Twelve inches of snow fell at Neihart 6WSW (Onion Park SNOTEL). Elevation 7411 feet.

Winter Storm, Hill

When
April 27, 3:00 AM MST to April 29, 7:00 AM MST
Where
Hill forecast zone
Reported by
Mesonet

Eleven inches of snow fell at Rocky Boy 9SE.

Winter Storm, Broadwater

When
April 27, 7:30 AM MST to April 29, 7:00 AM MST
Where
Broadwater forecast zone
Reported by
COOP Observer

Twelve inches of snow fell at Townsend 12E.

Winter Storm, Blaine

When
April 27, 1:00 PM MST to April 29, 7:00 AM MST
Where
Blaine forecast zone
Reported by
Trained Spotter

Eight inches of snow fell at LLoyd 6W.

Winter Storm, Cascade

When
April 27, 4:00 PM MST to April 29, 7:00 AM MST
Where
Cascade forecast zone
Reported by
COOP Observer

Seven inches of snow fell at Cascade.

Winter Storm, Chouteau

When
April 27, 4:00 PM MST to April 29, 8:00 AM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Nine inches of snow fell at Rocky Boy 15SSE.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376485, 376487, 376491, 376490, 376482, 376488, 376486, 376483, 376484.